NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
Blood sugar monitor
I have had Type 2 Diabetes for about 5 years. My Blood Sugar is usually in the 120 to 140 range. 5 days ago, I had Carpal Tunnel surgery and am taking Darvocet temporarily for pain. Yesterday, I had a cortizone injection in my back for a two year stint of back pain problems from herniated disk surgery. This morning my Blood Sugar was 246 and my monitor said Check Ketones. Could this reading be cause from either of the 2 recent treatments I just described?
The meter will say "check ketones" when the blood sugar is high. It is true that either the stress of recent surgery or a steroid injection could make your sugars rise, although the timing you describe makes the cortisone injection the more likely culprit. You should make sure the health care provider who manages your diabetes knows what is going on so they can decide whether to give you some additional diabetes medication temporarily until the steroids wear off. Sometimes this is not just a temporary result, but a warning sign that the diabetes control is getting worse and that the long-term plan needs some re-thinking as well.
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati